Alabama, 2002

Damaging Wind in Alabama, June 26, 2002

June 26, 2002 · NWS BMX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jun 26, 2:00 AM CST, 11 hours 10 minutes earlier.

Area forecast discussion, Jun 26, 2:00 AM CST, 11 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
300 AM CDT WED JUN 26 2002

SYSTEMS WILL CONTINUE TO SLOWLY EVOLVE OVER THE NEXT 7 DAYS. THROUGH
THURSDAY THE UPPER LOW BECOMES AN ELONGATED TROUGH FROM TX TO OHIO
VALLEY. BY FRIDAY A TROUGH PASSING THROUGH THE OHIO VALLEY BRINGS
THE UPPER FLOW MORE TO THE SOUTHWEST. PW REMAINS CONSTANT AT 1.5 TO
2.0 INCHES AND BY FRIDAY THE AREA OF HIGHER MOISTURE IS OVER THE
TN VALLEY AND ORIENTATED EAST AND WEST AS A WEAK TROUGH MOVES INTO
THE NORTH. END RESULT IS NOT MUCH CHANGE. WILL USE CHANCE POPS
TODAY...SLIGHT CHANCE TONIGHT AND CHANCE ON THURSDAY. WILL LEAVE THE
LIKLEY IN THE FORECAST FOR THURSDAY NIGHT AND FRIDAY OVER THE NORTH.
WILL KEEP A CHANCE OF SHOWERS AND THUNDERSTORMS IN THE EXTENDED
THROUGH TUESDAY.

HSV 087/069 085/070 425
BHM 088/071 086/070 425
MGM 089/070 089/071 424

.BHM...NONE.

In the hours before

Special weather statement, Jun 26, 12:00 PM CST, 1 hour 10 minutes before
ALZ001>050-261900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
100 PM CDT WED JUN 26 2002

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA...

A VERY MOIST, AND UNSTABLE, AIRMASS WILL REMAIN OVER THE AREA THROUGH
THURSDAY.  SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED AT ANY
TIME, BUT THEY SHOULD BE MOST NUMEROUS THROUGH THE AFTERNOON AND
EVENING.  LOCALLY HEAVY RAIN CAN BE EXPECTED WITH ANY OF THE SHOWERS
OR THUNDERSTORMS, AND THE STRONGER THUNDERSTORMS WILL PRODUCE STRONG
GUSTY WINDS.  AN ISOLATED STORM COULD APPROACH SEVERE LIMITS, WITH
BRIEF DOWNBURST WINDS BEING THE MAIN THREAT.  HOWEVER, NO ORGANIZED
OR WIDESPREAD SEVERE WEATHER IS EXPECTED. ACTIVATION OF STORM
SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD NOT BE NECESSARY
THROUGH TONIGHT.

WET MICROBURST POTENTIAL FACTOR:
HUNTSVILLE...2
BIRMINGHAM...2
MONTGOMERY...2

The radar

The Northeast Alabama radar (KHTX), 105 km away, was scanning. The volume nearest the first event began at 19:08 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Etowah

When
June 26, 1:10 PM CST
Where
Etowah County, Hokes Bluff
Measured
50 kt (58 mph)
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
34.000, -85.867

Several trees were knocked down on Rocky Ford Road in Hokes Bluff.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2002Every state in 2002This day in weather historyWarnings in Alabama, June 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5300610.